Ohio, 2009

Flash Flooding in Ohio, June 19, 2009

June 19, 2009 · NWS IWX · 2 events in 2 counties and zones

A fast moving line of storms moved out of northern Indiana and into northwestern Ohio. While the storms had weakened prior to their arrival in Ohio, training of a few of the storms caused areas of flooding and flash flooding across portions of southern Williams county and northern Defiance county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A fast moving line of storms moved out of northern Indiana and into northwestern Ohio. While the storms had weakened prior to their arrival in Ohio, training of a few of the storms caused areas of flooding and flash flooding across portions of southern Williams county and northern Defiance county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 19, 3:05 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 19, 3:05 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 AM EDT FRI JUN 19 2009

.DISCUSSION...
LOW PRESSURE WAS CENTERED OVER SRN MN THIS MORNING
WITH A WARM FRONT EXTENDING SE INTO SW OH. PROFILER INDICATING
50KT LLJ INTERSECTING THIS WARM FRONT RESULTING IN MCS DEVELOPMENT
OVER NE IA/SRN WI OVERNIGHT. UPWIND PROPAGATION VECTORS ACROSS THE
REGION SUGGESTS THIS AREA OF STORMS WILL MOVE SE ACROSS OUR CWA
EARLY THIS MORNING. SOME BOWING SEGMENTS WITHIN THE MCS COULD
RESULT IN DAMAGING WINDS. THIS CLUSTER OF STORMS EXTRAPOLATES
THROUGH THE CWA BY AROUND 12-14Z SO FORECAST CATEGORICAL POPS
NORTH AND LIKELY POPS SOUTH EARLY TODAY WITH A LULL IN ACTIVITY
MID MORNING TO EARLY AFTN WITH JUST A CHC OF STORMS DURING THIS
TIME. AIRMASS SHOULD RESUME DESTABILIZATION WITH DAYTIME
HEATING/MIXING. MLCAPES CONT TO BE FCST AROUND 3KJ/KG THIS AFTN AS
LOW MOVES EAST ACROSS WI AND ASSOCIATED CDFNT DROPS INTO ERN
WI/NRN IL. TSTMS EXPECTED TO DEVELOP ALONG AND AHEAD OF CDFNT THIS
AFTN. GIVEN HIGH INSTABILITY, DEEP LAYER SHEAR AND LOW LEVEL
TURNING OF WINDS, SUPERCELLS PSBL WITH INITIAL DEVELOPMENT, PRBLY
TRANSITIONING TO LINES/BOWS AFTER A FEW HRS. CDFNT EXPECTED TO
MOVE EAST ACROSS THE AREA TONIGHT WITH HIGH TSTM POPS AND THREAT
OF SVR WX CONTINUING. POTENTIAL FOR HEAVY RAINFALL IF TRAINING
OCCURS...ESPECIALLY THIS EVE AS FRONT MOVES THROUGH THE AREA.
COVERAGE SHOULD DIMINISH FROM W-E LATE TONIGHT AS FRONT MOVES
THROUGH THE AREA. SOME LINGERING SHOWERS PSBL SATURDAY, THOUGH
MODELS HAVE COME INTO BETTER AGREEMENT ON FRONTAL PRECIP ENDING
SOONER AND HAVE THUS TRENDED POPS LOWER FOR SAT AND CONFINED
MENTION TO THE 12-18Z TIMEFRAME.

MEDIUM RANGE MODELS CONTINUE TO INDICATE RIDGE OVER SRN U.S. WILL
BUILD NORTHWARD INTO THE UPR GRTLKS/MS VALLEY BY SUNDAY. STILL
SOME INDICATIONS OF A FEW SHOWERS IN THE SUNDAY- TUE TIMEFRAME AS
MODELS MOVG WK SHRTWVS THROUGH NRN PORTION OF THE RIDGE, HWVR,
POOR AGREEMENT ON TIMING OF THESE WK FEATURES AND PRBLY LOW
COVERAGE GIVEN LIGHT WIND FIELDS AND RIDGING ALOFT, SO OPTED TO
KEEP FCST DRY THROUGH THESE PERIODS.

AS FOR TEMPS, BUFR SOUNDINGS SUGGEST SUFFICIENT HEATING/MIXING TODAY
FOR HIGHS TO REACH THE U80S/L90S. BUMPED UP HIGHS A BIT FOR SATURDAY
AS WELL AS MODELS INDICATING DECENT MIXING WILL LIMIT AFFECTS OF
WK CAA SO EXPECT HIGHS TO REACH THE L-M80S, EXCEPT COOLER NEAR LM
WITH W-NW FLOW. RIDGE WILL BE BUILDING INTO THE AREA SUNDAY, BUT
WITH LIGHTER WINDS AND A COOLER START TO THE DAY EXPECT HIGHS WILL
BE SIMILAR TO SATURDAY...MAINLY IN THE M80S. WITH RIDGE REMAINING
IN THE VCNTY NEXT WK, APPEARS TEMPS WILL CONT ABOVE NORMAL WITH
HIGHS IN THE M-U80S.

&&

.PREV DISCUSSION... /ISSUED 149 AM EDT FRI JUN 19 2009/

AVIATION.../06Z TAFS/
PROBLEMATIC FORECAST PERIOD WITH CONVECTION EXPECTED ACROSS MUCH
OF THE FA. TS COMPLEX ONGOING ACROSS PORTIONS OF SOUTHERN WI
CONTINUES TO EVOLVE INTO A BOWING COMPLEX...WITH WIDESPREAD STRONG
GUSTY WINDS POSSIBLE. HAVE TRIED TO TIME THIS FEATURE INTO THE
TERMINALS THIS MORNING...UTILIZING CURRENT STORM MOTION.
HOWEVER..AS THIS COMPLEX CONTINUES TO EVOLVE...DO EXPECT STORM
MOTION TO INCREASE. HAVE ADDED A LARGE WINDOW FOR TIMING GIVEN
CONCERNS ON SPEED. TS WILL BE CAPABLE OF PRODUCING WIND GUST IN
EXCESS OF 30 KNOTS. EVEN STRONGER GUSTS WILL BE POSSIBLE IF THIS
SYSTEM EVOLVES INTO A SEVERE MCS...BUT WILL HOLD OFF ON HIGHER
MENTION UNTIL DATA CONFIRMS THIS AND WILL UPDATE AS NECESSARY.
VERY HEAVY RAINFALL IS BEING REPORTED WITH THIS SYSTEM...AND HAVE
OPTED FOR 1SM VIS AT SBN WITH DEEP MOISTURE AND HIGH PW VALUES IN
PLACE. VARIABLE WINDS LIKELY ON THE BACKSIDE OF THE COMPLEX WITH
THE POTENTIAL FOR STRONG N/NE WINDS IF A WAKE LOW DEVELOPS. WILL
MONITOR AND UPDATE AS NECESSARY.

A BRIEF CALM LATE MORNING AND EARLY AFTERNOON BEFORE A STRONG
UPPER LEVEL IMPULSE AND SFC COLD FRONT PUSHES INTO THE REGION.
EXPECTING STRONG TO SEVERE TS THIS AFTERNOON INTO THE EVENING.
GIVEN QUESTIONS ON INITIATION AREA AND TIMING...WILL CONTINUE WITH
CB MENTION UNTIL A FIRM HANDEL ON TS TYPE/COVERAGE/TIMING IS
GRASPED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...JT
LONG TERM...JT
AVIATION...JC
Hazardous weather outlook, Jun 19, 4:57 AM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
557 AM EDT FRI JUN 19 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-201000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
557 AM EDT FRI JUN 19 2009 /457 AM CDT FRI JUN 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. OCCASIONAL
THUNDERSTORMS ARE EXPECTED...MAINLY EARLY THIS MORNING AND AGAIN
THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS WILL LIKELY BE
SEVERE WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED TORNADOES AND FLOODING
DUE TO LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY AT TIMES THROUGH THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-201000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
557 AM EDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. OCCASIONAL
THUNDERSTORMS ARE EXPECTED...MAINLY EARLY THIS MORNING AND AGAIN
THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS MAY BE SEVERE
WITH WIND GUSTS ABOVE 50 KNOTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jun 19, 5:05 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 AM EDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND DMG     1 ESE ROME CITY         41.49N  85.36W
06/19/2009                   NOBLE              IN   COUNTY OFFICIAL

            TREE DOWN ONTO POWER LINES IN ROME CITY

&&

EVENT NUMBER IWX0902678

LWF
Local storm report, Jun 19, 5:12 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 AM EDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND DMG     BREMEN                  41.45N  86.15W
06/19/2009                   MARSHALL           IN   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN BREMEN

&&

EVENT NUMBER IWX0902679

LWF
Local storm report, Jun 19, 5:14 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 AM EDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0446 AM     TSTM WND DMG     JIMTOWN                 41.64N  86.02W
06/19/2009                   ELKHART            IN   TRAINED SPOTTER

            NUMEROUS LIMBS AND TREE DOWN...TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER IWX0902680

SAW
Local storm report, Jun 19, 5:15 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 AM EDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND DMG     SOUTHWEST               41.54N  85.94W
06/19/2009                   ELKHART            IN   TRAINED SPOTTER

            EIGHT AND TWELVE INCH BRANCHES DOWN. MINOR ROOF DAMAGE
            TO A PORCH

&&

EVENT NUMBER IWX0902681

LWF
Local storm report, Jun 19, 5:35 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
635 AM EDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND DMG     LAKEVILLE               41.52N  86.27W
06/19/2009                   ST. JOSEPH         IN   BROADCAST MEDIA

            TREES DOWN ON HOUSE AND CAR AT 402 MONROE ST IN
            LAKEVILLE...TIME ESTIMATED PER RADAR

&&

EVENT NUMBER IWX0902682

BJS
Local storm report, Jun 19, 5:39 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 AM EDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0414 AM     TSTM WND DMG     DOWAGIAC                41.98N  86.11W
06/19/2009                   CASS               MI   EMERGENCY MNGR

            1 HANGAR ALMOST COMPLETELY DESTROYED AT THE DOWAGIAC
            AIRPORT...TIME ESTIMATED BY RADAR

&&

EVENT NUMBER IWX0902683

BJS

The radar

The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 10:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Williams

When
June 19, 5:45 AM EST to 7:45 AM EST
Where
Williams County, 1.2 mi ENE of Melbern to 1.95 mi N of Williams Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.475, -84.628

Law enforcement officials reported several roads with water flowing on them, some a foot deep in areas, as thunderstorms dropped two to four inches of rain over a short period of time. These roads included State Route 576, west of Bryan, US 127 between Byran and West unity and State Route 34, east of Stryker.

Flash Flood, Defiance

When
June 19, 6:00 AM EST to 7:45 AM EST
Where
Defiance County, 5.77 mi NW of Six Corners to 0.72 mi W of Ney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.389, -84.762

Law enforcement officials reported flooding across the northern part of the county. Several locations along State Road 249 were affected between Lake Road, west of Farmer, to near US 127, east of Farmer.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167935, 167937.